Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 3, 2018Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 3, 2018, 1:09 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 1:09 PM CDT (18:09 UTC)
Expired
Aug 3, 2018, 2:00 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS83 KMPX 031809
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT FRI AUG 3 2018

MNZ043>045-031900-
Morrison-Mille Lacs-Kanabec-
109 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC...NORTHERN
MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...

At 108 PM CDT, a strong thunderstorm was located 9 miles south of
Wahkon, or 23 miles south of Mille Lacs Lake, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Vineland, Knife Lake,
Harding, Hillman, Warman, Lake Mille Lacs and Bayview.

This includes U.S. Highway 169 between mile markers 203 and 229.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4589 9314 4591 9378 4615 9411 4616 9381
      4624 9381 4624 9343
TIME...MOT...LOC 1808Z 281DEG 25KT 4599 9351 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:48 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 3, 12:48 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1248 PM CDT Fri Aug 3 2018

.updated for 18z taf discussion below...

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Fri Aug 3 2018

Scattered thunderstorms are still expected to develop near sunrise
in Southern and Central MN. The nose of the low-level jet will be
the focus for the elevated convection. A surface trough will move
eastward through the High Plains today with the warm front lifting
through MN. Dew points will rise into the upper 60s to lower 70s
across South and Central MN during the afternoon. Even with cloud
cover from the morning convection, high temperatures should reach
the mid 80s to lower 90s (about 15 degrees warmer than Thursday).
Heat indices will reach the mid to upper 90s in South Central and
West Central MN along the Buffalo Ridge.

Another round of scattered thunderstorms is expected Friday evening
in Western MN with a strengthening 850 mb jet. MLCAPE will reach
2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to
be near 8 degrees C/km. Bulk shear near 30 kts will also be
supportive of organized convection with the main threats being wind
and hail. Convection will likely spread eastward and continue
overnight as the low-level jet intensifies.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM CDT Fri Aug 3 2018

Saturday looks to be an active weather day as a cold front
approaches the area and a weak shortwave trough ejects from the
Dakotas to the Great Lakes. Storms should be ongoing in the
northwest at daybreak in the low level warm air advection regime
ahead of the trough. This activity spreads eastward across the
area during the day. Depending on the amount of destabilization
that can occur during the afternoon, we could we strong storms
develop. The area of greatest concern would be western MN near the
front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft
and modest convergence along the front should keep widespread
severe activity at bay, but could certainly envision at least a
few severe cells. Will also need to monitor the heavy rain
potential as precipitable water values surge to around 1.75
inches, although at this point the activity looks to be
progressive enough to limit the flash flood threat.

Sunday morning looks to be dry for most locations, but the front
will be bisecting the forecast area at peak heating. Flow aloft
remains rather weak, as does convergence along the front, but
can't entirely rule out at least a marginal threat for strong to
severe storms during the afternoon and evening.

Sunday night and Monday the front slips south of the area, so
precipitation chances will most likely be confined to southern
Minnesota.

Tuesday through the remainder of the long term forecast period northwest
flow sets up over the area as the western ridge stays in place.
Shortwave blips could bring fleeting light bouts of precipitation,
but overall the forecast should remain dry with near normal
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 3 2018

Scattered convection with embedded hail is gradually lifting
north and shifting east. This trend to continue into the
afternoon as destabilization continues along/south of developing
warm front across southern MN. Still expect redevelopment into
west central MN this afternoon and several CAMS are indicating
possible wind event developing along the warm front west this
evening. This may weaken as it moves east with development again
later tonight ahead of upper trough to the west and increasing low
level waa/jet. Will have to carry vc for much of the period into
Saturday morning as overall development is uncertain.
south/southwest winds south of the front and gusty with winds se
ahead of the front into tonight.

KMSP...Timing of any redevelopment of tsra difficult but the
prob30 in the 04z-09z looks good. Will have to monitor overall
trends to the west into the evening. VFR for the most part with
any MVFR/IFR limited to convection.

/OUTLOOK FOR KMSP/
Sat night...VFR. Chc TSRA. Wind SW 10-15 Gusts 20kt.
Sun...VFR. Chc TSRA. Wind SW 5-10 kt.
Mon...VFR. Wind NW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 3, 12:52 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Fri Aug 3 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1252 PM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. Across
central MN into west central Wisconsin this afternoon and over
much of central and southern MN overnight. A few storms could be
severe this evening, primarily over west central Minnesota.
Damaging winds, large hail, and heavy rainfall would be the
primary threats. Heat and humidity will return today, with heat
indices reaching the mid to upper 90s from west into south central
Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms are expected over the weekend, with the
most widespread activity expected on Saturday. A few storms may
be severe with damaging winds, large hail, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over west central
Minnesota late afternoon or tonight.

In the hours before

Special weather statement, Aug 3, 11:36 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1136 AM CDT FRI AUG 3 2018

MNZ043>045-031700-
Morrison-Mille Lacs-Kanabec-
1136 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT KANABEC...NORTHERN MILLE LACS
AND EAST CENTRAL MORRISON COUNTIES...

At 1135 AM CDT, a strong thunderstorm was located near Bayview, or 17
miles south of Mille Lacs Lake, moving east at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Mora, Onamia, Isle, Wahkon, Grasston, Quamba,
Lastrup, Vineland, Knife Lake, Harding and Hillman.

This includes U.S. Highway 169 between mile markers 203 and 229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4607 9306 4598 9306 4598 9314 4576 9314
      4609 9425 4616 9412 4616 9381 4624 9382
      4624 9380
TIME...MOT...LOC 1635Z 285DEG 33KT 4608 9357

ETA
Local storm report, Aug 3, 11:45 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             ALTOONA                 44.81N 91.43W
08/03/2018  M0.88 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

&&

MKM
Special weather statement, Aug 3, 11:45 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT FRI AUG 3 2018

WIZ027-031715-
Chippewa-
1145 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHIPPEWA COUNTY...

At 1145 AM CDT, a strong thunderstorm was located near Cornell, or 22
miles south of Ladysmith, moving southeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stanley, Cornell, Boyd, Otter Lake and Jim Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4508 9140 4525 9131 4513 9092 4491 9093
TIME...MOT...LOC 1645Z 298DEG 20KT 4516 9125

ETA
Special weather statement, Aug 3, 11:49 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1149 AM CDT FRI AUG 3 2018

WIZ016-031715-
Rusk-
1149 AM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSK COUNTY...

At 1149 AM CDT, a strong thunderstorm was located over Weyerhaeuser,
or 14 miles east of Rice Lake, moving southeast at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Ladysmith, Bruce, Weyerhaeuser, Sheldon, Tony, Conrath and Island
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4529 9093 4529 9147 4536 9155 4548 9154
      4564 9126 4564 9120 4538 9091
TIME...MOT...LOC 1649Z 312DEG 28KT 4545 9145

ETA
Special weather statement, Aug 3, 12:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT FRI AUG 3 2018

MNZ043>045-031730-
Morrison-Mille Lacs-Kanabec-
1202 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT KANABEC...NORTHERN MILLE LACS
AND EAST CENTRAL MORRISON COUNTIES...

At 1201 PM CDT, a strong thunderstorm was located near Hillman, or 18
miles southwest of Mille Lacs Lake, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Mora, Onamia, Isle, Ogilvie, Wahkon, Grasston,
Quamba, Lastrup, Vineland, Knife Lake and Hillman.

This includes U.S. Highway 169 between mile markers 203 and 227.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4605 9306 4598 9306 4598 9314 4576 9315
      4603 9406 4616 9399 4616 9381 4621 9380
TIME...MOT...LOC 1701Z 290DEG 30KT 4607 9385

ETA
Special weather statement, Aug 3, 1:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT FRI AUG 3 2018

MNZ043>045-031900-
Morrison-Mille Lacs-Kanabec-
109 PM CDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC...NORTHERN
MILLE LACS AND EAST CENTRAL MORRISON COUNTIES...

At 108 PM CDT, a strong thunderstorm was located 9 miles south of
Wahkon, or 23 miles south of Mille Lacs Lake, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon, Quamba, Vineland, Knife Lake,
Harding, Hillman, Warman, Lake Mille Lacs and Bayview.

This includes U.S. Highway 169 between mile markers 203 and 229.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4615 9343 4615 9306 4598 9306 4598 9314
      4589 9314 4591 9378 4615 9411 4616 9381
      4624 9381 4624 9343
TIME...MOT...LOC 1808Z 281DEG 25KT 4599 9351

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:37 AM CDTSpecial Weather StatementMPXMeeker38 min
Aug 3, 7:47 AM CDTSevere Thunderstorm WarningMPXMeeker43 min
Aug 3, 8:12 AM CDTSevere Thunderstorm WarningMPXWright48 min
Aug 3, 8:51 AM CDTSpecial Weather StatementMPXRamsey24 min
Aug 3, 8:54 AM CDTSpecial Weather StatementMPXHennepin36 min
Aug 3, 9:10 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott35 min
Aug 3, 9:24 AM CDTSpecial Weather StatementMPXWashington36 min
Aug 3, 9:43 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington32 min
Aug 3, 10:36 AM CDTSpecial Weather StatementMPXTodd24 min
Aug 3, 11:36 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs24 min
Aug 3, 12:02 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs28 min
Aug 3, 2:13 PM CDTSpecial Weather StatementMPXKanabec32 min
Aug 3, 4:21 PM CDTSpecial Weather StatementMPXStevens39 min
Aug 3, 4:32 PM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 3, 4:41 PM CDTSevere Thunderstorm WarningMPXLac qui Parle49 min
Aug 3, 5:41 PM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Pope, Swift, Yellow Medicine34 min
Aug 3, 6:04 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift41 min
Aug 3, 6:28 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker47 min
Aug 3, 6:34 PM CDTTornado WarningMPXKandiyohi, Meeker26 min
Aug 3, 9:45 AM CDTSpecial Weather StatementMPXSaint Croix30 min
Aug 3, 10:12 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce33 min
Aug 3, 10:16 AM CDTSpecial Weather StatementMPXDunn29 min
Aug 3, 10:47 AM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin28 min
Aug 3, 11:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Aug 3, 11:19 AM CDTSpecial Weather StatementMPXRusk26 min
Aug 3, 11:45 AM CDTSpecial Weather StatementMPXChippewa30 min
Aug 3, 11:49 AM CDTSpecial Weather StatementMPXRusk26 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.